Arkansas, 2015

Flash Flooding in Arkansas, June 18 to 19, 2015

June 18 to 19, 2015 · NWS TSA · 2 events in 2 counties and zones

The remnants of Tropical Storm Bill moved north out of the Gulf of Mexico, across central Texas, and into south central Oklahoma on the 17th. The tropical system then slowed and began moving northeast across eastern Oklahoma late on the 17th through the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

The remnants of Tropical Storm Bill moved north out of the Gulf of Mexico, across central Texas, and into south central Oklahoma on the 17th. The tropical system then slowed and began moving northeast across eastern Oklahoma late on the 17th through the 18th. The center of the remnants moved from south central Oklahoma to near McAlester by late morning on the 18th. The storm then travelled along a path from there to near Stigler, to Fort Smith, Arkansas, to southern Madison County, Arkansas, through the remainder of the 18th. Feeder bands of heavy rain occurred ahead of the circulation center, while the highest rainfall totals occurred near the path of the center. Abnormally high atmospheric moisture (near record high precipitable water for June) made the system very efficient at making rain, with amounts of two to five inches across a large area of eastern Oklahoma and northwestern Arkansas. The highest totals of five to twelve inches occurred from south central Oklahoma, up through portions of northeast and east central Oklahoma, and into northwestern Arkansas. Portions of west central Arkansas received the least amount of rain, which was generally less than two inches. With nearly saturated soils from the excessive rainfall and flooding in May, as well as the heavy rain a few days prior to this event, much of the rain became runoff and resulted in flash flooding across portions of northwestern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 18, 2:53 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 18, 2:53 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
353 PM CDT THU JUN 18 2015

.DISCUSSION...
CENTER  T.D. BILL CURRENTLY ON EAST CENTRAL OK/WEST AR
LINE HEADED NORTHEAST ABOUT 15 MPH. PRECIP SHIELD BACK
TO JUST WEST OF I-44. BULK PRECIP EAST OF I-44 BY DARK.
BY DAWN RAIN SHIELD SHOULD EASILY CLEAR EASTERN OK AND
CLEAR NORTHWEST ARKANSAS BEFORE NOON FRIDAY.  HEAVIEST
RAIN THIS EVENING EAST CENTRAL OK / NORTHWEST ARKANSAS
ESPECIALLY HIGHER TERRAIN OF NORTHWEST ARKANSAS. RAPID
RUN-OFF IN TERRAIN WILL EXACERBATE FLOOD THREAT. FLOOD
WATCH CONTINUES.

ONCE BILL EXITS NORTHEAST...H500 RIDGE BUILDS INTO THE
SOUTHERN PLAINS.  DRYING OUT PROCESS WILL BE SLOW FROM
OUR ABUNDANCE OF RAIN.  OUR WEATHER WILL FEEL TROPICAL
FROM THE WEEKEND WELL INTO NEXT WEEK. HIGH TEMPERATURE
IN THE UPPER 80S AND LOWER 90S..WHILE DEWPOINTS LINGER
IN THE UPPER 60S AND LOWER 70S.  THANKFULLY...NOT MUCH
CHANCE FOR SHOWERS/THUNDER SATURDAY THROUGH THE MIDDLE
OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  87  73  93 /  30  10   0  10
FSM   71  87  71  93 / 100  30  10  10
MLC   70  87  71  90 /  40  10  10  10
BVO   68  86  68  92 /  20   0   0  10
FYV   69  80  64  90 / 100  30  10  10
BYV   69  79  66  90 / 100  60  10  10
MKO   69  85  70  90 /  80  10  10  10
MIO   69  83  68  91 /  80  10   0  10
F10   69  87  71  90 /  30  10  10  10
HHW   71  89  72  91 /  40  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM FRIDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM FRIDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...02
LONG TERM....21
Hazardous weather outlook, Jun 18, 4:04 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
504 PM CDT THU JUN 18 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
504 PM CDT THU JUN 18 2015

...HEAVY RAIN POSSIBLE THROUGH THE EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.
	AREA AT GREATEST RISK... .

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...ELEVATED.
	AREA...NORTHWEST ARKANSAS AND FAR EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
WIDESPREAD RAIN WILL CONTINUE TO DRIFT EASTWARD INTO ARKANSAS THIS
EVENING AND OVERNIGHT. THERE HAS BEEN VERY LITTLE LIGHTNING...BUT
AN ISOLATED THUNDERSTORM REMAINS POSSIBLE INTO THE EVENING.
HEAVIEST RAINFALL CAN BE EXPECTED OVER NORTHWEST ARKANSAS...WHERE
TWO TO FOUR INCHES WILL BE POSSIBLE OVER NIGHT. AROUND AN INCH OF
RAIN WILL BE POSSIBLE OVERNIGHT IN FAR EASTERN OKLAHOMA NORTH OF
INTERSTATE 40. ALL THESE THREATS WILL BE DIMINISHING THROUGH THE
NIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...DANGEROUS HEAT POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THERE WILL REMAIN A RISK OF THUNDERSTORMS EARLY FRIDAY AS THE
TROPICAL SYSTEM MOVES SLOWLY THROUGH ARKANSAS. BY SATURDAY...THE
COMBINATION OF HEAT AND HUMIDITY WILL PRODUCE POTENTIALLY
HAZARDOUS CONDITIONS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jun 18, 11:03 AM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1203 PM CDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     FLASH FLOOD      CHECOTAH                35.47N 95.52W
06/18/2015                   MCINTOSH           OK   STORM CHASER

            SOME COUNTY ROADS FLOODED.

&&

JDS
Local storm report, Jun 18, 11:15 AM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1215 PM CDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     FLASH FLOOD      GLENPOOL                35.96N 96.01W
06/18/2015                   TULSA              OK   PUBLIC

            WATER OVER ROAD AT 26TH STREET WEST OF HIGHWAY 75.

&&

JDS
Local storm report, Jun 18, 2:07 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
307 PM CDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     FLASH FLOOD      TAHLEQUAH               35.92N 94.97W
06/18/2015                   CHEROKEE           OK   PUBLIC

            WATER OVER THE ROAD ON THE NORTH SIDE OF TAHLEQUAH VIA
            TWITTER

&&

LACY
Local storm report, Jun 18, 2:15 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
315 PM CDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     FLASH FLOOD      4 S EUFAULA             35.23N 95.58W
06/18/2015                   PITTSBURG          OK   PUBLIC

            WATER WASHED OUT PART OF A COUNTY ROAD VIA FACEBOOK

&&

LACY

The radar

The Western Arkansas radar (KSRX), 74 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
June 18, 5:00 PM CST to 8:30 PM CST
Where
Washington County, 0.88 mi NNW of West Fork to 0.87 mi NNW of West Fork
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.942, -94.184

Dye Creek Road was closed due to high water.

Flash Flood, Benton

When
June 18, 9:00 PM CST to June 19, 1:00 AM CST
Where
Benton County, 3.6 mi N of Maysville to 3.36 mi WNW of Hiwasse
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.451, -94.592

Portions of several roads in the western part of Benton County were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589705, 591942.